Pennsylvania, 2019

Flash Flooding and Flooding in Pennsylvania, July 20, 2019

July 20, 2019 · NWS PBZ · 17 events in 5 counties and zones

A developed mesoscale convective system moved through the region during the early morning hours of July 20th. As a result, severe flooding and damaging winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A developed mesoscale convective system moved through the region during the early morning hours of July 20th. As a result, severe flooding and damaging winds occurred. During the afternoon, cells initiated off a diffuse outflow boundary that was left over from the morning's convective cluster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 11:56 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 19, 11:56 PM EST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1256 AM EDT Sat Jul 20 2019

.SYNOPSIS...
Hot, humid conditions will continue through the weekend with
afternoon/evening storm chances. Frontal passage late Monday will
bring cooler, drier weather for much of next week.

&&

.NEAR TERM /THROUGH TODAY/...
Rapidly developing and slow moving MCS is weakening as its associated
shortwave rushes eastward. Outflow boundary, from earlier strong
convection, continues to drift southwestward, and showers have
developed in its wake. Once all of the large scale ascension is gone,
would expect lingering showers to dissipate.

Model differences make for another tough forecast today. Exiting
shortwave trough will allow eastern ridge to amplify. The question is
how strong will the amplification be, and will it be strong enough to
shunt any late day/nighttime energy to the north. If the ridge is
able to establish itself, we may be able to avoid any additional
convection. However, if the ridge does not build, energy over the
Great Lakes will be able to dive southward on its northeastern flank
and bring another round of showers and storms. If late afternoon/
evening convection does develop, the main threat will be flash
flooding from very heavy rain. Surface dewpoints across the area will
remain in the 70s making rainfall very efficient. Isolated severe
storms cannot be discounted either, as left over outflow boundaries
and a very unstable atmosphere will work to intensify updrafts. All
of this will need to be monitored throughout the day.

Hot and humid conditions will remain in place, especially the humid
part, so all heat headlines will continue.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Relief to this heat wave is in sight as models are in agreement with
the breakdown of the central/eastern CONUS ridge and the
establishment of a classic amplified western CONUS ridge with strong
troughing across the east.

A cold front is expected to drop down and stall somewhere in the
vicinity of the I-90 corridor on Sunday morning as cyclogenesis
occurs upstream over the Plains. While the quasi-stationary front
should act as a focus for convection on Sunday, scattered convection
across the CWA is likely with diurnal destabilization.

Coverage in showers/storms will pick up overnight Sunday through
Monday as the aforementioned trough deepens across the Great Lakes
and the region sits under jet level right-entrance divergence. The
cold front will then push through the region late Monday as the
trough axis and low/mid-level low exits off to the northeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Strong cold advection behind the front will make for seasonal or
even slightly below seasonal temperatures for the area through much
of next week. Highs will be in the mid 70s to low 80s with lows in
the mid 50s to low 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Convection is beginning to wane across northern terminals, though
showers persist at DUJ. Otherwise, VFR should continue areawide until
another round of peridawn MVFR and IFR status and stratocu develops
with abundant moisture under the inversion. That should be alleviated
by afternoon with only sparse convection again forecast at FKL and
DUJ.

.Outlook...
The next chance for widespread restrictions will be Sunday night into
Monday with the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...Excessive Heat Warning until 8 PM EDT this evening for WVZ001>004-
     012.
     Heat Advisory until 8 PM EDT this evening for WVZ021-509>511.

&&
Hazardous weather outlook, Jul 19, 8:34 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
934 PM EDT Fri Jul 19 2019

MDZ001-WVZ512>514-210145-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
934 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>511-210145-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
934 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-210145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
934 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 19, 8:11 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
911 PM EDT Fri Jul 19 2019

PAZ008-200145-
Venango-
911 PM EDT Fri Jul 19 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN VENANGO COUNTY...

At 911 PM EDT, a strong thunderstorm was located 7 miles west of
Titusville, or 13 miles northwest of Oil City, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Venango County.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4154 7960 4153 7991 4154 7993 4155 7992
      4155 7991 4156 7991 4156 7989 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983 4162 7960
TIME...MOT...LOC 0111Z 267DEG 20KT 4160 7982
Special weather statement, Jul 19, 8:32 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EDT Fri Jul 19 2019

PAZ008-200215-
Venango-
932 PM EDT Fri Jul 19 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL VENANGO COUNTY...

At 932 PM EDT, strong thunderstorms were clustered near Oil City,
moving east at 5 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Hasson Heights...                 Seneca...
Rouseville...                     Cooperstown...
Woodland Heights...               Oil Creek State Park...
Cranberry Township...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4148 7951 4147 7951 4146 7952 4144 7952
      4144 7949 4134 7948 4134 7954 4132 7954
      4132 7960 4131 7961 4131 7975 4153 7993
      4154 7952
TIME...MOT...LOC 0132Z 247DEG 6KT 4147 7974
Local storm report, Jul 19, 9:47 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      SENECA                  41.38N  79.71W
07/19/2019                   VENANGO            PA   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF FLASH FLOODING AND WATER OVER ROADS
            IN THE SENECA AREA.

&&

EVENT NUMBER PBZ1902736

RACKLEY
Local storm report, Jul 19, 9:58 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      1 N OIL CITY            41.44N  79.70W
07/19/2019                   VENANGO            PA   FIRE DEPT/RESCUE

            MULTIPLE FLASH FLOOD AND WATER OVER ROAD REPORTS IN THE
            OIL CITY AREA.

&&

EVENT NUMBER PBZ1902737

RACKLEY
Local storm report, Jul 19, 10:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 ESE OIL CITY          41.42N  79.67W
07/19/2019                   VENANGO            PA   911 CALL CENTER

            COUNTY-WIDE FLOODING: 911 CENTER REPORTING MULTIPLE
            FLOODED ROADWAYS, FLOODED BASEMENTS, AND TRAPPED
            VEHICLES ACROSS COUNTY.

&&

EVENT NUMBER PBZ1902738

RACKLEY
Local storm report, Jul 19, 10:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      KNOX                    41.23N  79.54W
07/19/2019                   CLARION            PA   911 CALL CENTER

            MULTIPLE ROADWAYS ACROSS CLARION COUNTY ARE CLOSED DUE
            TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1902739

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.

Flood, Clarion

When
July 20, 12:00 AM EST to 5:00 AM EST
Where
Clarion County, 0.74 mi S of Cottage Hill to 0.58 mi WSW of New Bethlehem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.009, -79.350

The local emergency manager reported widespread flooding in the borough of New Bethlehem.

Flash Flood, Mercer

When
July 20, 2:45 AM EST to 3:45 AM EST
Where
Mercer County, 0.69 mi N of Henlein to 0.34 mi SE of Greenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.410, -80.380

The local fire department reported water over roadways.

Flood, Clarion

When
July 20, 3:00 AM EST to 4:00 AM EST
Where
Clarion County, 0.52 mi W of New Bethlehem to 0.71 mi ENE of New Bethlehem
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
41.000, -79.330

The local highway department reported flooding between Reidsburg Road/Olean Trail in both directions, and between SR 861 and Huber Road.

Flash Flood, Mercer

When
July 20, 6:00 AM EST to 7:00 AM EST
Where
Mercer County, 0.52 mi E of Jamestown to 1.9 mi SE of Jamestown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.480, -80.440

A local emergency manager reported flooding in Jamestown along Route 58.

Thunderstorm Wind, Mercer

When
July 20, 6:50 AM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.230, -80.500

The local 911 call center reported multiple trees down across the region.

Thunderstorm Wind, Mercer

When
July 20, 6:56 AM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.230, -80.440

The local 911 call center reported multiple trees down across the region.

Thunderstorm Wind, Lawrence

When
July 20, 7:05 AM EST
Where
Lawrence County, 0.87 mi SE of Pulaski
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.110, -80.440

The local 911 call center reported a tree down in Pulaski Township.

Thunderstorm Wind, Lawrence

When
July 20, 7:06 AM EST
Where
Lawrence County, 0.87 mi SW of Nashua
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.070, -80.430

The local 911 call center reported power lines down along State Route 551 in Pulaski Township.

Thunderstorm Wind, Lawrence

When
July 20, 7:15 AM EST
Where
Lawrence County, 2.14 mi NNW of Walmo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.060, -80.380

A local 911 call center reported a tree down along Glen Road in Neshannock Township.

Thunderstorm Wind, Lawrence

When
July 20, 7:18 AM EST
Where
Lawrence County, 1.04 mi W of New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.000, -80.370

A local 911 Call Center reported a tree and wires down in Neshannock Township.

Thunderstorm Wind, Lawrence

When
July 20, 7:18 AM EST
Where
Lawrence County, 1.73 mi NE of Walmo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.050, -80.350

A local 911 call center reported a tree down along Ashberry Lane in Neshannock Township.

Thunderstorm Wind, Lawrence

When
July 20, 7:20 AM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.000, -80.350

A local 911 call center reported a tree and wires down in the city of New Castle.

Thunderstorm Wind, Lawrence

When
July 20, 7:22 AM EST
Where
Lawrence County, 0.87 mi NW of East New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.980, -80.330

A local 911 call center reported a tree down at a home on Tony Street.

Thunderstorm Wind, Lawrence

When
July 20, 7:25 AM EST
Where
Lawrence County, East New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.970, -80.320

A local 911 call center reported a tree down along Savannah Road in Shenango Township.

Thunderstorm Wind, Westmoreland

When
July 20, 6:25 PM EST
Where
Westmoreland County, Stahlstown
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
40.150, -79.330

Photos were provided via Facebook of a very large tree down on a garage, and a pickup truck was also crushed.

Thunderstorm Wind, Venango

When
July 20, 9:15 PM EST
Where
Venango County, 1.04 mi E of Fertigs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.350, -79.580

The local highway department reported several trees down on wires. Areas affected were Davis and Fertigs Road, Tarklin and Mapleshade Road, Camp Coffman Road, and Pinegrove School Road.

Thunderstorm Wind, Clarion

When
July 20, 9:30 PM EST
Where
Clarion County, 1.38 mi N of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -79.280

A local emergency manager reported multiple trees and wires down on Route 36 between Miola Rd and Route 66 to the Tykersburg cutoff.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845095, 845092, 845094, 845093, 845078, 845080, 845084, 845085, 845086, 845087, 845088, 845089, 845090, 845091, 845074, 845076, 845075.